NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 28, 10:14 AM EST, 3 minutes earlier.
Area forecast discussion, Aug 28, 10:14 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1114 AM EDT Mon Aug 28 2023
.SYNOPSIS...
A weak front will meander around the region through mid week and
produce wet, unsettled weather across eastern NC. TC Idalia may
impact the area mid to late week, bringing the potential for
heavy rain, gusty winds and marine and coastal impacts. High
pressure will build in from the west late week into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1045 AM Mon...Heavy rainfall across Duplin Co this morning
has brought a wide area of 3-5" inches and continue the FFW
through at least 12:30pm. Precip has advected to the NE but with
lesser amounts across other counties, mainly around 1" or less.
With PW values in excess of 2" across the area, locally heavy
rainfall will continue to be a threat today. There is some
uncertainty in the coverage of storms as well as the severe
potential this afternoon as clouds and rain this morning may
limit the destabilization this afternoon. SPC continues a
marginal threat of severe across most of the area but will
continue to adjust in subsequent updates.
Previous discussion...Latest analysis shows weak stationary
front bisecting the forecast area early this morning, with
scattered showers beginning to blossom along and just south of
the front across the SW forecast area. Sct showers expected
through late morning, with coverage increasing this afternoon
and early evening as weak boundary lingers over the area with
troughing to the west. Will continue sc/chance pops this
morning, increasing to chance and likely this afternoon. Due to
the spread and variability in the CAMs will hold off on a Flood
Watch, though there is potential for minor nuisance flooding to
localized flash flooding with lingering boundary and PWATs 2-2.2
inches this afternoon and eve. Areas west of Hwy 17 will have
the greatest threat for localized flash flooding this afternoon
and early eve. In addition, SPC continues to outlook areas along
and west of Hwy 17 in a Marginal Risk for severe weather today.
MUCAPEs of 1500-2000 J/kg and ample deep layer shear will
create an environment suitable to support isolated strong to
severe thunderstorms with damaging winds. Low level thickness
values, clouds and precip will keep temps near climo with highs
in the 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 3 AM Mon...Weak sfc front will likely linger near the
coastal plain this evening and tonight, providing the focus for
ongoing convection through late evening for areas west of Hwy
17. Isolated svr and heavy rain threat will continue through
late eve. Expect convection to wane late evening, becoming more
isolated and focus shifting towards the coast. Good low level
moisture and light winds will again give way to the potential
for areas of fog and stratus.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 0500 Monday...Unsettled weather persists through the
workweek with the stalled front over or near the the area into
midweek. Tropical system Idalia will potentially impact the
area late in the week as it crosses the Southeast.
Early Week...The stalled front lingering over the Carolinas
shifts slightly Nward Tuesday leading to diurnal SChc-Chc PoPs,
but with less than impressive lapse rates and subsidence aloft
dampening instability, coverage is expected to be much more
scattered and more closely tied to weak sea and sound breezes.
Franklin, which will be at the FA's latitude Tuesday night/early
Wednesday, while remaining well offshore, is forecast to
strengthen to a major hurricane as it moves N and will send
strong swell to the area starting today, peaking Tuesday night,
which coincidentally lines up with a King Tide cycle, leading to
potential high water concerns along the coast and increased rip
current threats across area beaches. This increased swell has
also led to the issuance of High Surf Advisory from Oregon Inlet
to Cape Lookout from Tuesday morning to Wednesday morning.
Thanks to increased cloud coverage and shower activity, MaxTs
through this period will be in the mid to upper 80s.
Late-week...What is now TS Idalia is forecast to become a
Hurricane sometime today and continue rapidly intensify over
warm waters to a Major Hurricane as it tracks across the Eern
Gulf before it makes landfall in Florida. Wed, Idalia will track
across FL and emerge over the Wern Atlantic near GA and
continue an arcing NE-Eward motion through the end of the week.
Locally, impacts are possible mid to late week, but are very
track dependent. Strong wind, storm surge, heavy rainfall, and
tornado impacts are possible, with the forecast being further
refined in the coming days. The current NHC forecast keeps the
track of the storm center S of the FA. Once Idalia makes
landfall in Florida and begins interacting with the front still
draped over SECONUS, the heaviest rainfall will shift N of the
storm center which puts the greatest rainfall amounts over our
Sern coast starting Wed lasting into the end of the week as the
storm center continues to arc to the E, making its closest
approach to the area Thursday. For now, take the opportunity to
complete your hurricane season preparations and closely monitor
subsequent forecasts from the National Hurricane Center and
updates to possible threats and impacts at weather.gov/mhx/tropical.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Tonight/...
As of 640 AM Mon...Mix of MVFR and VFR across the terminals
this morning. High confidence in widespread sub-VFR developing
this morning with patchy fog and low stratus. All sites could
see periods of IFR and LIFR through 13z. Fog and stratus
coverage diminishes after sunrise Monday, with cigs gradually
lifting to VFR by late morning and early afternoon. Isolated to
widely sct showers will continue through late morning, with
coverage increasing this afternoon and early evening. Areas of
sub-VFR fog and stratus likely to develop again late tonight
into Tuesday morning.
LONG TERM /Tuesday through Friday/...
As of 0445 Monday...With the unsettled pattern due to the
lingering front, early morning fog and/or stratus are in the
cards through midweek with the potential for a tropical system
bringing periods of low CIGs, heavy rains, and strong winds as
it moves across SECONUS late week. FlightOp conditions improve
this weekend in the wake of Idalia.
&&
.MARINE...
SHORT TERM /through tonight/...
As of 640 AM Mon...Latest obs show light NE-SE winds 5-10 kt
with seas 2-4 ft. Weak front will linger across the waters this
morning, gradually pushing further inland this afternoon. Winds
will grad veer through the day becoming more SSE into tonight,
through speeds likely remaining around 10 kt or less. However,
the waters will begin to see long period swell (3-5 ft @ 11-13
sec) from distant Hurricane Franklin build through the period.
Seas will grad build through the day and into tonight. Seas 2-4
ft this morning, building to 3-5 ft this afternoon and 4-7 ft
tonight. SCAs remain in effect for the waters beginning this
evening and tonight.
LONG TERM /Tuesday through Friday/...
As of 0530 Monday...Deteriorating boating conditions expected
through the week with impacts expected from increased swell
from Franklin and another tropical system, Idalia, mid to late-
week.
Variable winds 10kt or less Tues become predominantly SWerly
10-15kt Wed. Seas early Tues 5-8ft in long period swell from
Hurricane Franklin which will be well off the ENC coast, W of
Bermuda. Seas peak 5-10ft, highest over Central waters, Tuesday
night, subsiding to 5-7ft by Wed morning, 4-6ft Wed afternoon.
Existing SCA end times have been adjusted to reflect this trend.
This improvement will be short lived as Idalia is forecast to
reach the Wern Atlantic near GA Wed and begin its arcing NE-
Eward track out to sea. Idalia makes its closest approach to ENC
waters Thursday with winds and seas rapidly building creating
hazardous marine conditions. Monitor the forecast for the late-
week time period closely in the coming days as headlines will be
needed.
&&
.TIDES/COASTAL FLOODING...
As of 640 AM Mon...Hurricane Franklin is forecast to pass well
east/offshore early to middle of the week and produce long
period swell across the NC waters. This swell will bring an
elevated rip current risk/dangerous surf zone conditions to NC
beaches Monday through the rest of next week. Additionally,
beach erosion can be expected, with some localized ocean
overwash possible along the Outer Banks. A High Surf Advisory
has been issued from Cape Lookout to Oregon Inlet Tuesday
morning into Wed morning, with potential for erosion and
localized overwash. This could impact portions of NC-12 during
high tide (6 AM and 7 PM Tue).
Impacts from TC Idalia could further exacerbate these coastal
issues mid to late week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
204-205.
High Surf Advisory from 6 AM Tuesday to 8 AM EDT Wednesday for
NCZ196-204-205.
MARINE...Small Craft Advisory from 3 AM Tuesday to 6 PM EDT Wednesday
for AMZ150.
Small Craft Advisory from 10 PM this evening to midnight EDT
Wednesday night for AMZ152-154.
Small Craft Advisory from 1 AM Tuesday to midnight EDT
Wednesday night for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/SK
SHORT TERM...CQD
LONG TERM...SGK/CEB
AVIATION...CQD/CEB
MARINE...CQD/CEB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Aug 28, 3:37 AM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 AM EDT Mon Aug 28 2023
NCZ029-044>047-079>081-090>092-094-193-194-198-290845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
437 AM EDT Mon Aug 28 2023
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ204-205-290845-
Ocracoke Island-Hatteras Island-
437 AM EDT Mon Aug 28 2023
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 8 AM EDT
WEDNESDAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for minor flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Swell from Hurricane Franklin will bring an increased rip current
risk and dangerous surf conditions through the week. Minor beach
erosion is also expected, with localized overwash possible along the
Outer Banks.
Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ196-290845-
East Carteret-
437 AM EDT Mon Aug 28 2023
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE LOOKOUT...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 8 AM EDT
WEDNESDAY NORTH OF CAPE LOOKOUT...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Rip Current Risk.
Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for minor flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Swell from Hurricane Franklin will bring an increased rip current
risk and dangerous surf conditions through the week. Minor beach
erosion is also expected, with localized overwash possible north of
Cape Lookout.
Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-290845-
Northern Outer Banks-
437 AM EDT Mon Aug 28 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for minor flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Swell from Hurricane Franklin will bring an increased rip current
risk and dangerous surf conditions through the week.
Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-199-290845-
West Carteret-Coastal Onslow-
437 AM EDT Mon Aug 28 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. Locally heavy rain will
also be possible with potential for minor flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Swell from Hurricane Franklin will bring an increased rip current
risk and dangerous surf conditions through the week.
Wednesday and Thursday, Tropical Storm Idalia could bring several
impacts to the area, including an increased risk for flash flooding,
storm surge, and tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.